18 July, 2017
Nuvigil for Weight Loss
Nuvigil, generic name armodafinil, is a prescription medication used to treat sleep disorders like narcolepsy and shift-work disorder. Like the older drug modafinil, Nuvigil is classified as a wakefulness-promoting agent. While Nuvigil is not approved by the Food and Drug Administration for weight loss, it may be prescribed off-label for this purpose if deemed appropriate by your doctor.
Nuvigil is approved to treat narcolepsy, obstructive sleep apnea and shift-work disorder, a sleep disorder occurring in people who work during the night. While its exact mechanism of action is not well understood, Nuvigil shares some effects with other stimulants like amphetamines and methylphenidate, according to Drugs.com. Like other prescription drugs, Nuvigil may be used for purposes other than those it was specifically approved to treat.
Nuvigil can cause unwanted effects in some people. PubMed Health lists nausea, headache, insomnia and dizziness as possible side effects of Nuvigil. Rarely, patients taking Nuvigil may develop Stevens-Johnson Syndrome, a serious skin condition requiring emergency medical treatment, according to Drugs.com. Weight loss is listed as a less common side effect of Nuvigil. Other possible adverse effects include constipation, uncontrollable shaking and heartburn.
Abuse and Dependence
Nuvigil has been shown to have reinforcing properties and may be habit-forming in some users. According to Nuvigil.com, the drug's abuse potential is thought to be similar to that of modafinil, which produces mood alterations, euphoria and changes in perception. Both Nuvigil and modafinil are Schedule IV drugs, along with other potentially addictive substances like diazepam and flunitrazepam.
Nuvigil is not generally considered a reliable weight loss aid and may cause serious side effects in some users. To avoid life-threatening complications, never take Nuvigil that wasn’t prescribed to you by a doctor. Read instructions for usage carefully and don’t increase your daily dose of Nuvigil without your doctor’s permission. Tell your doctor if you have a history of substance abuse, as this may increase your risk of dependence when using Nuvigil. If you experience a painful skin rash, changes in behavior or other severe side effects, seek immediate medical attention.
- AID/a.collectionRF/amana images/Getty Images